Seven people have died from fentanyl overdoses in the last week

Firefighters, cops now carry naloxone

Firefighters are finishing up their training in dealing with opiod overdoses, following a provincewide push to stall fentanyl-related deaths

Sooke firefighters and police officers can now dispense opioid antagonist naloxone, which reverses drug overdoses.

Firefighters are finishing up their training in dealing with opiod overdoses, following a provincewide push to stall fentanyl-related deaths.

Fentanyl has crept over Vancouver Island like a black veil of death, sweeping away lives of even the most seasoned drug users, seven in the last week alone, which is why all first responders, not just the B.C. Ambulance Service, can now administer naloxone (also called narcan) to someone who has overdosed from opioids.

Two-thirds of the Sooke fire department is trained, with eight more firefighters left to go (out of a total of 28), said assistant fire chief Matt Barney. The remaining firefighters will be qualified by month’s end.

Though initiated by thr B.C. Health Ministry to help deal with the increase of fentanyl and opioid drugs, Barney said narcan training is an important tool for first responders.

“It gives us that ability to stop that process for them and give them a better chance of surviving,” he said.

“It’s more on the first responder, because usually it’s not the hardcore users we’re worried about, but the recreational users that won’t always know what they’re getting.”

Barney said Sooke Fire crews have come across overdoses in Sooke, but could not confirm whether fentanyl was involved.

It’s also a matter of safety to the first responders, who could encounter airborne fentanyl when assisting a patient.

“If we come into contact with an opioid drug through trying to deal with the patient, we can respond to ourselves and administer it to our fellow members,” Barney said.

Training on the administration of narcan has been developed at the national level for the RCMP as well. Every officer in the Sooke RCMP detachment is trained and carries a naloxone kit, said Staff Sgt. Jeff McArthur.

Island Health is also urging potential users of opioids to make sure they don’t use alone, and have someone around who is able to seek or provide help if an overdose happens.

This warning applies to all methods of drug consumption, either by injecting, inhaling, snorting, smoking or consuming with alcohol.

Island Health’s chief medical officer Dr. Richard Stanwick said based on recent overdose deaths, street-bound individuals are at the highest risk of overdoses, regardless of whether they are in a housing facility, private home or shelter.

“The drugs on the street are more potent and dangerous than they have ever been before,” Stanwick said.